Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at May 4, 2012, 7:13 PM EDT for Charlotte County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2012, 7:13 PM EDT (23:13 UTC)
- Expired
- May 4, 2012, 7:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
County Charlotte County, VA
The radar
The Norfolk radar (KAKQ), 142 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -125 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.3
The text
As transmitted, in the capitals the NWS used until 2016.
582
WWUS81 KRNK 042313
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT FRI MAY 4 2012
VAZ058-059-042345-
CHARLOTTE VA-HALIFAX VA-
713 PM EDT FRI MAY 4 2012
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CHARLOTTE AND
HALIFAX COUNTIES...
AT 709 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM WREN TO
SAXE TO MT LAUREL...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR DRAKES BRANCH AROUND 720 PM...CHARLOTTE
COURT HOUSE AROUND 725 PM...CULLEN AROUND 730 PM...WYLLIESBURG AROUND
735 PM AND ABILENE AROUND 745 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3689 7848 3683 7853 3683 7854 3684 7883
3694 7874 3710 7887 3711 7886 3714 7852
3709 7848 3708 7844 3705 7844
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 4, 6:21 PM EDT, 52 minutes earlier.
Area forecast discussion, May 4, 6:21 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 621 PM EDT FRI MAY 4 2012 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL TRACK OVER THE MID ATLANTIC REGION THIS AFTERNOON. A COLD FRONT OVER THE UPPER MIDWEST WILL MOVE SOUTH AND STALL ACROSS THE REGION THIS WEEKEND. THESE FEATURES WILL RESULT IN UNSETTLED WEATHER THROUGH THE WEEKEND. && .NEAR TERM /THROUGH SATURDAY/... AS OF 322 PM EDT FRIDAY... A SHORT WAVE AND POSSIBLE MESO-SCALE COMPLEX AHEAD OF A COLD FRONT SHOULD BRING STRONG TO SEVERE STORMS TO THE WEST THIS EVENING. MODELS GENERATING AN AREA OF CONVECTION ACROSS THE SOUTHERN OHIO VALLEY AROUND SUNSET. CORFIDI VECTORS AND STEERING FLOW TRACK THIS CONVECTION ACROSS THE SOUTHWEST (BKW-BLF) THIS EVENING THEN FANS OUT ACROSS THE REST OF THE MOUNTAINS AROUND MIDNIGHT. THE 12Z GFS/LOCAL WRF TRACK THE MCS JUST WEST OF THE MOUNTAIN EMPIRE AND INTO EASTERN TENNESSEE. THE COLD FRONT WILL STILL BE TO OUR NORTH SATURDAY MORNING...THEREFORE LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THE EARLY MORNING FROM DECAYING MCS. THE FRONT SHOULD PUSH ACROSS THE AREA BY MID AFTERNOON WITH SHOWERS DECREASING FROM NORTH TO SOUTH. DESPITE A FRONTAL PASSAGE AND NORTHERLY FLOW...TEMPERATURE WILL LIKELY BE COOL FROM RAIN AND CLOUDS. 85H TEMPERATURES WILL RUN AROUND 14C SATURDAY AFTERNOON...MID 70S TO LOW 80S NORTH AND LOW TO MID 80S SOUTH. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... AS OF 308 PM EDT FRIDAY... THE SURFACE FRONT NEVER GETS VERY FAR SOUTH OF THE FORECAST AREA. THIS PROLONGS THE CHANCE OF RAIN IN THE FAR SOUTHWEST COUNTY WARNING AREA THROUGH SUNDAY NIGHT. BEHIND THE FRONT ON SATURDAY NIGHT AND SUNDAY 850 MB TEMPERATURES DROP SLIGHTLY AND MODELS SHOW LOW LEVEL MOISTURE REMAIN HIGH AS A SURFACE WEDGE BUILDS OVER THE EASTERN COUNTY WARNING AREA. PRECIPITABLE WATER VALUES ALSO STAY HIGH DUE TO SOUTH TO SOUTHEAST LOW LEVEL FLOW. THE CHANCE OF RAIN INCREASES AGAIN ON MONDAY AS A WARM FRONT MOVES NORTH THROUGH THE AREA WITH LOW PRESSURE MOVING INTO THE GREAT LAKES. IT IS POSSIBLE THAT THE WEDGE HOLD IN EVEN ON MONDAY...ESPECIALLY IN THE EAST. WILL GO WITH THE COOLER GUIDANCE ON SUNDAY AND MONDAY. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 300 PM EDT FRIDAY... A LARGE UPPER TROF DIGS INTO THE EASTERN UNITED STATES BY WEDNESDAY AND REMAINS OVER THE EAST THROUGH FRIDAY. SHOULD BE WELL WITHIN THE WARM SECTOR ON TUESDAY AHEAD OF A STRONG COLD FRONT. BEHIND THE FRONT A COOLER AIR MASS AND SURFACE HIGH PRESSURE BUILDS IN FOR WEDNESDAY THROUGH FRIDAY. IN THE COOLER AIR MASS BOTH THE GFS AND ECMWF HAVE 850 MB TEMPERATURES DROPPING BACK INTO A +2 TO +6 DEGREE RANGE. HAVE REMOVED PROBABILITY OF PRECIPITATION WITH THE HIGH PRESSURE BEHIND THE FRONT ON THURSDAY AND FRIDAY. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... AS OF 120 PM EDT FRIDAY... MORNING SHOWERS HAVE DISSIPATED WITH A SHORT WAVE PIVOTED OVER THE MID ATLANTIC REGION. DEBRIS CLOUD STILL THICK ENOUGH TO LIMIT HEATING AND THEREFORE HAVE DELAYED CONVECTION UNTIL LATER THIS AFTERNOON. BULK OF THE STRONGER STORMS MAY RESIDE EAST OF THE AREA AND IN THE VICINITY OF A LEE TROUGH IN THE COASTAL PIEDMONT OF VA/NC. CONFIDENCE NOT HIGH FOR THUNDERSTORMS TO HIT AN AIRPORT...THEREFORE WILL KEEP MENTION OF SHOWERS AND AMEND IF NEEDED. THERE SHOULD BE A LULL IN CONVECTION THIS EVENING...THEN A MESO-SCALE COMPLEX (MCS) MAY TRACK INTO THE WEST (BLF-LWB) BY MIDNIGHT FROM THE OHIO VALLEY. THIS SYSTEM MAY FALL APART OVERNIGHT WITH LINGERING SHOWERS THROUGH SATURDAY MORNING. IFR CEILING LIKELY AT BLF ONCE MCS MOVES EAST...MVFR AT LWB. THESE LOW CLOUDS MAY PERSIST INTO LATE MORNING. NORTHERLY FLOW OVER THE WEEKEND MAY RESULT IN MORE VFR CONDITIONS THAN SUB VFR. LEFT OVER MOISTURE AND CONVERGENCE ALONG THE BLUE RIDGE COULD PRODUCE SHOWERS DURING EACH AFTERNOON. THESE STORMS WILL MOVE SLOWLY TO THE EAST AND MAY ANCHOR ALONG THE BLUE RIDGE. THE FORECAST INTO EARLY NEXT WEEK DOES NOT CHANGE MUCH...WITH A DAILY THREAT FOR SHRA/TSRA AND MOIST AIRMASS KEEPING A FOG/LOW CLOUD POTENTIAL AT NIGHT. A MUCH STRONGER COLD FRONT IS EXPECTED TO CROSS THE AREA TUESDAY WITH A GREATER THREAT FOR STORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...RCS
Hazardous weather outlook, May 4, 3:31 PM EDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 331 PM EDT FRI MAY 4 2012 NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-051945- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON- MERCER-SUMMERS-MONROE-GREENBRIER- 331 PM EDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS TONIGHT MAY CONTAIN LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STRONG COLD FRONT WILL CROSS THE AREA TUESDAY WITH THREAT FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-VAZ013-014-016>020-022>024-032>035-051945- SURRY-WILKES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- 331 PM EDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STRONG COLD FRONT WILL CROSS THE AREA TUESDAY WITH THREAT FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-051945- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 331 PM EDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS THIS AFTERNOON MAY CONTAIN LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STRONG COLD FRONT WILL CROSS THE AREA TUESDAY WITH THREAT FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Local storm report, May 4, 3:45 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 3 N SPRING VALLEY 36.78N 81.06W
05/03/2012 E1.00 INCH GRAYSON VA PUBLIC
LASTED FOR 15 MINUTES AND COVERED THE GROUND ON BRUSH
CREEK ROAD.
&&
KMSpecial weather statement, May 4, 4:18 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT FRI MAY 4 2012
VAZ017-032-042115-
FLOYD VA-PATRICK VA-
418 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF FLOYD AND PATRICK
COUNTIES...
AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
WILLIS...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL AFFECT MABRY MILL...ROCKY KNOB RECREATION AREA
AROUND 450 PM...WOOLWINE AND STUART THROUGH 515 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3670 8046 3670 8045 3672 8048 3683 8056
3687 8053 3677 8009 3674 8010 3674 8008
3672 8009 3654 8020 3654 8025
WPSpecial weather statement, May 4, 4:45 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT FRI MAY 4 2012
VAZ033-044-042130-
FRANKLIN VA-PITTSYLVANIA VA-
445 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF FRANKLIN AND
PITTSYLVANIA COUNTIES...
AT 439 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING 5 MILES SOUTHWEST
OF PENHOOK...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL AFFECT SAGO...CALLANDS...AND CHATHAM THROUGH 530 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3682 7965 3685 7965 3683 7967 3692 7982
3701 7977 3690 7927 3668 7940
WPSpecial weather statement, May 4, 5:30 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT FRI MAY 4 2012
VAZ044-042200-
PITTSYLVANIA VA-
530 PM EDT FRI MAY 4 2012
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT PORTIONS OF
PITTSYLVANIA COUNTY...
AT 526 PM EDT...A THUNDERSTORM WAS LOCATED NEAR PITTSVILLE...MOVING
EAST AT 20 MPH.
THIS STORM MAY PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. OCCASIONAL CLOUD TO GROUND
LIGHTNING IS ASSOCIATED WITH THIS STORM. IF YOU ARE OUT ON THE WATER
GET BACK TO LAND AND FIND A SAFE BUILDING OR SAFE VEHICLE.
THIS STORM WILL AFFECT GRETNA AROUND 535 PM...CHALK LEVEL AROUND 550
PM AND MT AIRY AROUND 600 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3702 7911 3682 7915 3690 7959 3702 7955
3703 7950 3701 7948 3702 7946 3703 7946
3704 7910 3703 7910
WPSpecial weather statement, May 4, 7:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT FRI MAY 4 2012
VAZ058-059-042345-
CHARLOTTE VA-HALIFAX VA-
713 PM EDT FRI MAY 4 2012
...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CHARLOTTE AND
HALIFAX COUNTIES...
AT 709 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM WREN TO
SAXE TO MT LAUREL...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR DRAKES BRANCH AROUND 720 PM...CHARLOTTE
COURT HOUSE AROUND 725 PM...CULLEN AROUND 730 PM...WYLLIESBURG AROUND
735 PM AND ABILENE AROUND 745 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3689 7848 3683 7853 3683 7854 3684 7883
3694 7874 3710 7887 3711 7886 3714 7852
3709 7848 3708 7844 3705 7844
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:18 PM EDT | Special Weather Statement | RNK | Patrick | 57 min |
| May 4, 4:45 PM EDT | Special Weather Statement | RNK | Pittsylvania | 45 min |
| May 4, 5:30 PM EDT | Special Weather Statement | RNK | Pittsylvania | 30 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.